Jump to content
RalphMcRalpherson

Is the bump to 300mg essential?

Recommended Posts

I'm about to jump on the Bupropion XL train.  I've read that you should do a week of 150mg and then up to 300mg for it to really be effective.  How important is being at 300mg?  My doctor suggests I just stay at 150mg and see how it goes.  Has anyone had success just staying at 150mg?  Thanks!

Share this post


Link to post
Share on other sites

This is just my personal story - not medical advice.  I have been on anti-depressants for over 30 years.  When the one I was on about 16 years ago quit working my psych. put me on 300 mg Bupropion XL; can't recall if he began with 150 mg or not.  I was on it for close to 15 years.  I was a "worrier" by nature but never experienced anxiety over nothing.  Shortly after starting the Bupropion, I began waking up with "morning terrors" - body shaking & extreme fear.  It took at least three hours for the anxiety to go away & I began calling out a lot from work due to that, causing me to go through my paid time off days VERY quickly.

Told psych.  He put me on 5 mg (!!!!!!!) of Clonazepam (brand name Klonopin) - a benzodiazepine without telling me anything about it except that it "would make me feel better."  When I finally felt well enough to research clonazepam (usually did so before ANY new med) I read that (1) it was ONLY to be prescribed for "short term use" of no more than 2 weeks AND (2) it is EXTREMELY addictive.  By the time I read that, my body was already addicted to it.

I left his practice & the doctors I saw over the next few years were shocked that I had been on such a high dose and left on it.  My current Dr. has me weaned down to 0.25 mg Clonazepam 2x/day as needed.  We've tried to go lower but I start having withdrawal symptoms.  If I go one day without that small dose, I also start having withdrawal symptoms.  Due to the original psych. being out of town unexpectedly with no one to cover for him, I was without it for 2 weeks at one time and ended up in the ER.  Current Dr. said weaning off benzos is more difficult than weaning off cocaine or heroin!!!!  I'm on another forum that is specifically for people who are weaning off benzos and one has to literally shave a sliver off with a razor blade and stay at that level for months before moving down to another shaved off sliver.  Current Dr. said due to my age (66) and the length of time I was on Clonazepam, it is too hard on my body to try to wean down further.  Here's the really bad part of my story - the anxiety became so horrific (remember - I was only being treated for depression for 15ish years before being put on Bupropion and out of the blue I developed severe anxiety) that my former psych. recommended I go on disability.  At age 55 I had to quit working & income/lifestyle changed drastically.

Why I'm telling you all this is that I didn't know the Bupropion/Wellbutrin and Clonazepam/Klonopin connection until recently.  Do a search on "Can Bupropion cause anxiety."  One of the possible side effects listed for Bupropion is anxiety.  There are multitudes of people reporting they never had severe anxiety until they were put on Bupropion.  My opinion is not to go on Bupropion.  There are newer anti-depressants with far fewer side effects.  I recommend telling your Dr. you are concerned that Bupropion may cause anxiety and can he recommend another med.  My current Dr. has me on Duloxetine/Cymbalta because it has a dual effect of helping body pains which I have but there are many other anti-depressants.  I've had no issues/side effects from Duloxetine at all.  OTOH, I'll be stuck on Clonazepam for the rest of my life.

Share this post


Link to post
Share on other sites

Teril, Thank you for your experience.  Did your anxiety go away after you quit the bupropion?  I already have anxiety issues and I know bupropion can cause anxiety, but so can all the other ones.  I'm going to start with trying this particular medication because it is what has worked for my mom.  She also tried a number of different SSRIs and they didn't work for her.  I'm hoping our chemistry is the same, as all the different drugs seem hit or miss for different people.  I hate having to take an antidepressant at all, but it seems I have no other choice if I don't want to live the rest of my years miserable.

Share this post


Link to post
Share on other sites

I am known to have anxiety issues more than any depression but I was given 150 mg of Wellbutrin to take along with my current 5mg of cipralex.   The doctor and I felt I should try the 300mg of Wellbutrin XL becaue lately I was still feeling blah.   So yes the med has given me some anxiety but it is not out of whack.  Plus the doctor also increased my cipralex to 10mg.   I feel ok on this mix so far but it is only day 6 since this upped dosage.   I do feel a bit restless and anxious but I am hoping within a couple weeks it will level out.      So if I was only on Wellbutrin it may be another story with a lot of anxiety but with my current mix the Wellbutrin seems to be a good addition so far.

 

 

Share this post


Link to post
Share on other sites

 

Quote

Has anyone had success just staying at 150mg?

I am on 200mg SR and it works just as well as 300mg. But honestly, it's best for you to see if 300mg is a bit better IMO. You have to experiment on your own to see what the different dosages do for you as many doctors will just keep you at a dose until you say you need an adjustment. Not all but many will. For example, the other med I take improved drastically when I switched to an extended release as opposed to the IR (immediate release) and I asked for that so it's good to be aggressive if you are not feeling well. But if you are feeling fairly good it's not good to be so aggressive as you can screw your meds up. 

As long as you've been on the 150mg for at least 5 or 6 weeks I'd say try it out. 

 

Quote

 I've read that you should do a week of 150mg and then up to 300mg for it to really be effective

I think part of the reason they say wait a week is the the risk of seizures at anything above 150mg, though I could be wrong about that. It does increase with higher dosages, especially 450mg and up. I think the XL is suppose to help decrease that risk as it doesn't give you a lot immediately. I'd be on XL if I could afford it, it'd probably work better for me.  

Edited by james555

Share this post


Link to post
Share on other sites

I have been on 150 wellbutrin for about 18 months.  It wasn't initially doing the trick, but when I went up to 300 I had mild but concerning hand tremors like I was WD from drugs or alcohol.  I stayed with 150 and it has served me well.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×
×
  • Create New...